Florida, 2016

Damaging Winds and Strong Wind in Florida, February 24, 2016

February 24, 2016 · NWS JAX · 7 events in 4 counties and zones

A warm front was located north of the Altamaha River with the entire forecast area within the warm sector of the approaching cold front. The marginally unstable airmass combined with forcing from the approaching surface front and a potent upper level low over the Tennessee River Valley drove a couple waves of severe storms across the area, one during the early morning hours with pre-squall line…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front was located north of the Altamaha River with the entire forecast area within the warm sector of the approaching cold front. The marginally unstable airmass combined with forcing from the approaching surface front and a potent upper level low over the Tennessee River Valley drove a couple waves of severe storms across the area, one during the early morning hours with pre-squall line storms, then additional development in the afternoon over the coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 24, 4:54 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 24, 4:54 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 AM EST WED FEB 24 2016

...TORNADO WATCH FOR INLAND SOUTHEAST GEORGIA AND THE SUWANNEE
VALLEY THROUGH 10 AM THIS MORNING...

.CURRENTLY...
EARLY MORNING SURFACE ANALYSIS DEPICTS INTENSIFYING LOW PRESSURE
(991 MILLIBARS) OVER THE TENNESSEE VALLEY...MOVING QUICKLY
NORTHEASTWARD. A TRAILING COLD FRONT EXTENDS SOUTHWARD TO COASTAL
MISSISSIPPI...WITH A WARM FRONT POSITIONED JUST NORTH OF THE
ALTAMAHA/OCMULGEE RIVERS. ALOFT...AN IMPRESSIVE CYCLONE WAS
LOCATED OVER THE TENNESSEE VALLEY...WITH A STRENGTHENING JET
STREAK TO THE SOUTH OF THIS FEATURE ALONG THE NORTHERN GULF COAST.
A BROKEN SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
POSITIONED JUST WEST OF THE OCMULGEE RIVER AND EXTENDING SOUTHWARD
THROUGH THE FLORIDA BIG BEND INTO THE EASTERN GULF OF
MEXICO...AND THIS ACTIVITY IS MOVING RAPIDLY EASTWARD NEAR 50
MPH. AHEAD OF THIS LINE...SOUTHERLY WINDS WERE INCREASING FROM
EAST TO WEST ACROSS OUR REGION. LOWER STRATUS CLOUDS WERE LOCATED
CLOSER TO THE WARM FRONT OVER INLAND SOUTHEAST GA...WITH LOW
CUMULUS BASES ADVANCING EASTWARD INTO THE FAR WESTERN SUWANNEE
VALLEY AS OF 09Z. TEMPERATURES AND DEWPOINTS WERE IN THE 60S
AREA-WIDE.

.NEAR TERM /TODAY THROUGH TONIGHT/...
STRONG TO SEVERE THUNDERSTORMS ALONG AND JUST AHEAD OF A SQUALL
LINE WILL ADVANCE INTO OUR WESTERN COUNTIES THROUGH 6 AM...AND
THEN WILL PROGRESS QUICKLY EASTWARD TO A POSITION FROM ALMA TO
WAYCROSS TO LAKE CITY BY 7 AM...AND THEN CONTINUING RAPIDLY
EASTWARD THROUGH THE REST OF THE MORNING HOURS. BASED ON LATEST
HI-RES GUIDANCE...WE EXPECT ACTIVITY TO MOVE INTO THE ATLANTIC
COASTAL COUNTIES BY THE MID-MORNING HOURS...GENERALLY 9-11
AM...AND THEN OFFSHORE BY NOON. AS WAS EXPECTED...INSTABILITY IS
THE LIMITING FACTOR IN THIS POTENTIAL SEVERE WEATHER EVENT...WITH
LATEST LAPS ANALYSIS DEPICTING AROUND 250 J/KG CLOSE TO THE WARM
FRONT OVER INLAND SOUTHEAST GA. A NARROW STRIP OF MAINLY ELEVATED
INSTABILITY EXISTS ALONG THE SQUALL LINE OVER THE FL BIG BEND AND
INTO THE EASTERN GULF OF MEXICO. DAMAGING WIND GUSTS WILL CONTINUE
TO BE THE PRIMARY THREAT WITH THIS ACTIVITY...WITH 60-80 MPH WINDS
POSSIBLE WITHIN STRONGER ACTIVITY. IMPRESSIVE DEEP-LAYER SHEAR
COULD ALSO RESULT IN HAIL...AND ISOLATED TORNADOES WILL BE
POSSIBLE THROUGH THE MID-MORNING HOURS. ACTIVITY MAY WEAKEN AS IT
APPROACHES THE I-95 CORRIDOR DURING THE MID-MORNING HOURS AS
INSTABILITY ALONG THE COAST REMAINS ELEVATED THROUGHOUT THE
EVENT...BUT SEVERE WEATHER CANNOT BE RULED OUT GIVEN THE
IMPRESSIVE DYNAMICS IN PLACE. ACTIVITY WILL MOVE INTO THE COASTAL
WATERS BY THE LATE MORNING HOURS.

OUR LOCAL PRESSURE GRADIENT WILL REMAIN VERY TIGHT TODAY...WITH
SOUTHWEST WINDS INCREASING TO 20-30 MPH SUSTAINED WITH FREQUENT
GUSTS UP TO 45 MPH IN THE WAKE OF THE MORNING SQUALL LINE. A WIND
ADVISORY WILL GO INTO EFFECT AT 10 AM...WITH WINDY CONDITIONS
EXPECTED THROUGH SUNSET. WINDS WILL GRADUALLY SHIFT TO A WESTERLY
DIRECTION FOLLOWING THE PASSAGE OF A COLD FRONT THIS
AFTERNOON...WITH RAPIDLY CLEARING SKIES EXPECTED FROM WEST TO
EAST. HIGHS TODAY WILL CLIMB TO NEAR 80 ALONG THE I-95
CORRIDOR...AND MID 70S OVER OUR WESTERN ZONES WHERE COLD AIR
ADVECTION WILL NOT SET IN UNTIL THE AFTERNOON HOURS. BREEZY
WESTERLY WINDS ARE EXPECTED OVERNIGHT...GENERALLY SUSTAINED NEAR
10 MPH INLAND AND AROUND 15 MPH AT THE COAST. SOME WRAP-AROUND
MOISTURE WILL PIVOT ACROSS FAR INLAND SOUTHEAST GA
OVERNIGHT...WITH SOME INCREASE IN LOW CLOUDS EXPECTED. LOWS
TONIGHT WILL FALL INTO THE 40S REGION-WIDE.

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
BREEZY WESTERLY WINDS WILL CONTINUE ON THURS...AND DESPITE SUNNY
SKIES...COLD AIR ADVECTION WILL KEEP HIGHS IN THE 60 TO 65 DEGREE
RANGE...WHICH IS 5-10 DEGREES BELOW LATE FEB CLIMO. COLD HIGH
PRESSURE WILL BUILD OVER THE SOUTHERN PLAINS STATES ON THURS
NIGHT...WITH SURFACE WINDS BECOMING WEST-NORTHWESTERLY AND
GRADUALLY DECREASING INLAND BUT REMAINING IN THE 10-15 MPH EAST
OF INTERSTATE 95. LOWS WILL FALL BELOW LATE FEB CLIMO AREA-
WIDE...GENERALLY MID/UPPER 30S INLAND AND LOWER 40S AT THE COAST.
WIND CHILL VALUES EARLY ON FRI MORNING WILL FALL INTO THE LOWER
30S AT INLAND LOCATIONS.

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FAIR AND SEASONABLY COOL WEATHER WILL BE THE RULE THROUGH
SATURDAY AS MUCH OF THE EASTERN CONUS WILL BE UNDER THE INFLUENCE
OF AN UPPER LEVEL LONG WAVE TROUGH AS HIGH PRESSURE ADVANCES FROM
ALONG THE GULF COAST TO EAST OF FLORIDA DURING THE PERIOD ENSURING
A PLEASANT STRETCH OF DRY WEATHER. UNDER MOSTLY SUNNY
SKIES...HIGHS FRI AND SAT WILL ONLY REACH THE UPPER 50S TO THE
LOWER 60S. RADIATIONAL COOLING IS EXPECTED FRI AND SAT
NIGHTS...WITH FROST A GOOD POSSIBILITY INLAND...WHERE LOWS WILL
FALL INTO THE MID 30S BOTH NIGHTS. LOWS AT THE COAST WILL
GENERALLY DROP INTO THE LOWER 40S. DEEP LAYER RIDGING WILL BEGIN
TO DEVELOP ACROSS MUCH OF THE SOUTHEAST SUNDAY THROUGH TUESDAY,
WITH WARMER TEMPERATURES ON TAP. MAX TEMPS TRANSITION FROM THE
UPPER 60S ON SUNDAY TO THE 70S MONDAY THROUGH WEDNESDAY. A SLIGHT
CHANCE OF SHOWERS ARE POSSIBLE BY NEXT WEDNESDAY AS ANOTHER
UPSTREAM SYSTEM MOVES INTO TEXAS WITH A MORE MOIST ONSHORE FLOW
DEVELOPING OVER SE GA AND NE FL.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH AROUND 12Z. SOUTHERLY SURFACE
WINDS WILL INCREASE TO NEAR 15 KNOTS AT THE REGIONAL TERMINALS BY
11Z. LOW LEVEL WIND SHEAR WILL PREVAIL THROUGH AROUND 13Z...AS
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO NEAR 45 KNOTS AT 1500
FT. A SQUALL LINE OF HEAVY SHOWERS AND STRONG TO SEVERE
THUNDERSTORMS WILL APPROACH GNV BY AROUND 12Z...AND WILL PROGRESS
EASTWARD TO IMPACT THE DUVAL COUNTY TERMINALS...SSI...AND SGJ
BETWEEN 13Z-17Z. TEMPO IFR VISIBILITIES ARE EXPECTED DURING THIS
TIME PERIOD. WIND GUSTS IN EXCESS OF 50 KNOTS WILL BE POSSIBLE
WITHIN THIS QUICK MOVING ACTIVITY THROUGH 17Z. STRONG WEST TO
SOUTHWEST WINDS WILL CONTINUE THROUGH SUNSET...WITH FREQUENT GUSTS
TO NEAR 35 KNOTS EXPECTED AT ALL OF THE TERMINALS.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT OFFSHORE THROUGH 10 AM.
SMALL CRAFT ADVISORIES WILL GO INTO EFFECT FOR THE NEAR SHORE
WATERS AT 7 AM. A GALE WARNING WILL BE IN EFFECT FOR THE OFFSHORE
WATERS BEGINNING AT 10 AM THIS MORNING. A SQUALL LINE OF STRONG TO
SEVERE THUNDERSTORMS AHEAD OF A STRONG COLD FRONT WILL PROGRESS
INTO THE COASTAL WATERS BY THE MID-MORNING HOURS...EXITING THE
OFFSHORE WATERS BY THE MID-AFTERNOON HOURS. STRONG WIND GUSTS IN
EXCESS OF 50 KNOTS WILL BE POSSIBLE WITHIN STRONGER ACTIVITY.
FREQUENT GALE FORCE WIND GUSTS WILL CONTINUE OVER THE OFFSHORE
WATERS THROUGH THURSDAY MORNING...AND WILL BE POSSIBLE TODAY IN
THE NEAR SHORE WATERS. SEAS OFFSHORE WILL BUILD TO 7-10
FEET...WITH 4-6 FEET FOR THE NEAR SHORE WATERS. STRONG OFFSHORE
WINDS WILL PREVAIL THROUGH FRIDAY...WITH SCA CONDITIONS NEAR SHORE
EXPECTED THROUGH THURSDAY AND THROUGH AT LEAST THURSDAY NIGHT
OFFSHORE.

RIP CURRENTS: MODERATE RISK TODAY DUE TO PERSISTENT LONG PERIOD
EASTERLY SWELLS. LOW RISK EXPECTED THURSDAY THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  43  60  37 /  60   0   0   0
SSI  78  47  59  41 /  50   0   0   0
JAX  80  45  63  38 /  60   0   0   0
SGJ  80  48  63  41 /  60   0   0   0
GNV  76  44  63  38 /  60   0   0   0
OCF  77  46  63  39 /  60   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
     FOR ALACHUA-BAKER-BRADFORD-CLAY-COASTAL DUVAL-COASTAL
     NASSAU-COLUMBIA-FLAGLER-GILCHRIST-HAMILTON-INLAND DUVAL-
     INLAND NASSAU-MARION-PUTNAM-ST. JOHNS-SUWANNEE-UNION.

GA...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
     FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
     CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR WATERS
     FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60
     NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20
     TO 60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM
     20 TO 60 NM.

     GALE WARNING FROM 10 AM THIS MORNING TO 10 AM EST THURSDAY FOR
     WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM
     20 TO 60 NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE
     FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER
     BEACH FL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 3 PM EST THURSDAY FOR COASTAL WATERS
     FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-
     COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL
     OUT 20 NM-COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER
     BEACH FL OUT 20 NM.

&&

NELSON/CORDERO/COMBS
Hazardous weather outlook, Feb 24, 4:20 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 AM EST WED FEB 24 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-250930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
420 AM EST WED FEB 24 2016

...TORNADO WATCH IN EFFECT FOR ALL OF INLAND SOUTHEAST GEORGIA AND
PORTIONS OF NORTHEAST AND NORTH CENTRAL FLORIDA THROUGH 10 AM...

...WIND ADVISORY IN EFFECT BEGINNING AT 10 AM...

...GALE WARNING OFFSHORE BEGINNING AT 10 AM...

...SMALL CRAFT ADVISORY FOR THE NEAR SHORE WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PROGRESS
RAPIDLY EASTWARD ACROSS INLAND SOUTHEAST GEORGIA AND THE SUWANNEE
VALLEY OF NORTHEAST FLORIDA DURING THE EARLY MORNING HOURS. THIS
LINE WILL MOVE ACROSS THE COASTAL COUNTIES AND NORTH CENTRAL
FLORIDA DURING THE MID TO LATE MORNING HOURS. DAMAGING WIND GUSTS
OF 60-80 MPH...HAIL...AND ISOLATED TORNADOES WILL BE THE PRIMARY
THREATS WITHIN STRONGER ACTIVITY THAT DEVELOPS. THE SQUALL LINE
WILL MOVE INTO THE COASTAL WATERS AROUND NOON...EXITING INTO THE
OFFSHORE WATERS DURING THE EARLY AFTERNOON HOURS.

STRONG SOUTHWEST TO WESTERLY WINDS WILL DEVELOP LATE THIS
MORNING...CONTINUING THROUGH AROUND SUNSET. SUSTAINED WIND SPEEDS
OF 20-30 MPH...WITH FREQUENT GUSTS OF 40-45 MPH...ARE EXPECTED. A
WIND ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND
NORTHEAST AND NORTH CENTRAL FLORIDA FROM THE MID-MORNING HOURS
THROUGH SUNSET TONIGHT.

SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT OFFSHORE THROUGH 10
AM...AND THEN A GALE WARNING WILL BE POSTED BEGINNING AT 10 AM AS
SOUTHWESTERLY WINDS STRENGTHEN...WITH FREQUENT GALE FORCE WIND
GUSTS ANTICIPATED. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT
BEGINNING AT 7 AM THIS MORNING FOR THE NEAR SHORE WATERS.

PERSISTENT LONG PERIOD EASTERLY OCEAN SWELLS WILL CREATE A
MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

GALE WARNINGS WILL REMAIN IN EFFECT FOR THE OFFSHORE WATERS
THROUGH THE MID-MORNING HOURS ON THURSDAY. A SMALL CRAFT ADVISORY
WILL REMAIN POSTED FOR THE NEAR SHORE WATERS THROUGH THURSDAY
AFTERNOON. STRONG OFFSHORE WINDS WILL CONTINUE THROUGH
FRIDAY IN THE OFFSHORE WATERS.

FROST WILL BE POSSIBLE AT INLAND LOCATIONS DURING THE EARLY
MORNING HOURS ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Feb 24, 4:32 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 AM EST WED FEB 24 2016

GAZ132-149-241015-
ATKINSON GA-COFFEE GA-
432 AM EST WED FEB 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATKINSON AND WESTERN
COFFEE COUNTIES UNTIL 515 AM EST...

AT 431 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALAPAHA...OR 11 MILES SOUTH OF OCILLA...MOVING NORTHEAST AT 35 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCED WARNING.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BROXTON AND AMBROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3161 8305 3162 8304 3163 8301
      3166 8301 3166 8300 3179 8299 3142 8278
      3136 8310 3139 8311 3140 8314 3143 8314
      3146 8315
TIME...MOT...LOC 0931Z 235DEG 32KT 3143 8325

NELSON
Special weather statement, Feb 24, 5:12 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 AM EST WED FEB 24 2016

FLZ020>023-GAZ150-162>164-241100-
BAKER FL-COLUMBIA FL-HAMILTON FL-SUWANNEE FL-CHARLTON GA-CLINCH GA-
ECHOLS GA-WARE GA-
512 AM EST WED FEB 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...HAMILTON...
SUWANNEE...COLUMBIA...SOUTHERN WARE...CENTRAL CHARLTON...CLINCH AND
ECHOLS COUNTIES UNTIL 600 AM EST...

AT 512 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BLUE
SPRINGS TO NEAR MCALPIN...AND MOVING NORTHEAST AT 75 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LIVE OAK...JASPER...JENNINGS...WHITE SPRINGS...FARGO...ARGYLE...
STATENVILLE...SUWANNEE SPRINGS...STEPHEN FOSTER STATE PARK...SUWANNEE
RIVER STATE PARK...TAYLOR...WELLBORN...CROSSROADS...BELMONT...BLUE
SPRINGS...WINFIELD...SUWANNEE VALLEY...OBRIEN AND MAYDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3063 8314 3077 8313 3120 8248 3068 8205
      3058 8201 3047 8202 3043 8205 3001 8292
      3034 8320 3040 8318 3042 8322 3059 8326
      3063 8329
TIME...MOT...LOC 1012Z 236DEG 64KT 3056 8332 3009 8294

HESS
Special weather statement, Feb 24, 5:35 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 AM EST WED FEB 24 2016

GAZ132-133-135-241130-
JEFF DAVIS GA-APPLING GA-COFFEE GA-
535 AM EST WED FEB 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APPLING...JEFF DAVIS AND
CENTRAL COFFEE COUNTIES UNTIL 630 AM EST...

AT 534 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BROXTON...MOVING NORTHEAST AT 60 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BAXLEY...HAZLEHURST...BROXTON...AMBROSE...GRAHAM...PLANT HATCH...
WEST GREEN...SNIPESVILLE...PRIDGEN...DENTON AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EST FOR SOUTHEASTERN
GEORGIA.

LAT...LON 3193 8232 3195 8231 3194 8228 3190 8219
      3190 8211 3170 8247 3171 8252 3167 8254
      3167 8262 3162 8263 3144 8297 3154 8306
      3178 8288 3192 8268 3193 8262 3196 8255
      3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 1034Z 228DEG 50KT 3156 8292

NELSON
Special weather statement, Feb 24, 5:42 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 AM EST WED FEB 24 2016

FLZ021-022-035-036-241130-
ALACHUA FL-GILCHRIST FL-COLUMBIA FL-SUWANNEE FL-
542 AM EST WED FEB 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUWANNEE...
GILCHRIST...SOUTHERN COLUMBIA AND NORTHWESTERN ALACHUA COUNTIES UNTIL
630 AM EST...

AT 542 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MAYO TO 6
MILES NORTHWEST OF FOWLERS BLUFF...AND MOVING NORTHEAST AT 65 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...TRENTON...BELL...ICHETUCKNEE SPRING...COLUMBIA...ALACHUA...HIGH
SPRINGS...FORT WHITE...OBRIEN...FIVE POINTS...WATERTOWN...NEWBERRY...
FANNING SPRINGS...BRANFORD AND HILDRETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EST FOR NORTHERN
FLORIDA.

LAT...LON 3030 8255 3007 8252 2999 8258 2994 8251
      2957 8247 2953 8265 2956 8266 2956 8275
      2958 8278 2958 8295 2962 8297 2975 8294
      2976 8295 2980 8292 2981 8293 2983 8289
      2988 8287 2989 8292 2996 8293 3005 8304
TIME...MOT...LOC 1042Z 233DEG 58KT 2993 8316 2946 8310

HESS
Special weather statement, Feb 24, 5:52 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 AM EST WED FEB 24 2016

GAZ132-134-136-149>152-163-241130-
CLINCH GA-WAYNE GA-BRANTLEY GA-BACON GA-PIERCE GA-ATKINSON GA-
WARE GA-COFFEE GA-
552 AM EST WED FEB 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...ATKINSON...NORTHWESTERN
BRANTLEY...WARE...BACON...SOUTHEASTERN COFFEE...SOUTHWESTERN WAYNE
AND NORTHERN CLINCH COUNTIES UNTIL 630 AM EST...

AT 551 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COGDELL TO 7 MILES
SOUTHEAST OF MANOR...AND MOVING NORTHEAST AT 70 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...ALMA...BLACKSHEAR...HOMERVILLE...PEARSON...PATTERSON...ARGYLE...
NICHOLLS...SCREVEN...OFFERMAN...DIXIE UNION...BRAGANZA...COGDELL...BRISTOL...
PEBBLE HILL...MANOR...JAMESTOWN...RAYBON...FORT MUDGE AND BOGGY BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EST FOR SOUTHEASTERN
GEORGIA.

LAT...LON 3166 8249 3156 8225 3147 8215 3147 8213
      3152 8213 3137 8177 3101 8237 3101 8241
      3099 8242 3097 8244 3107 8297 3118 8297
      3119 8305 3123 8305
TIME...MOT...LOC 1051Z 224DEG 62KT 3116 8273 3105 8245

NELSON

The radar

The Moody AFB radar (KVAX), 132 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Gilchrist

When
February 24, 6:05 AM EST
Where
Gilchrist County, 1.38 mi S of Wannee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.700, -82.950

A large tree limb was blown down onto power lines which knocked out power for a small neighborhood near Wanna Conservation Area. Time estimated by radar.

Thunderstorm Wind, Gilchrist

When
February 24, 6:10 AM EST
Where
Gilchrist County, 0.92 mi NW of Lottieville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
29.630, -82.910

Gilchrist County Road Department reported multiple trees down across roadways in southwest and northwest portions of the county.

Thunderstorm Wind, Gilchrist

When
February 24, 6:10 AM EST
Where
Gilchrist County, 2.16 mi SSE of Bell
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.720, -82.860

Florida Forest Service reported 2 trees down in the Bell area. One was off of SW 10th Street. The time of damage was based on radar.

Thunderstorm Wind, Bradford

When
February 24, 7:30 AM EST to 7:35 AM EST
Where
Bradford County, 1.17 mi SSE of Lawtey to 1.34 mi E of Lawtey
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.034, -82.072

Straight line wind damaged occurred in Lawtey from near the Lawtey Correctional Institution to about 2 miles NE along NE 6th Avenue. Maximum wind gusts were estimated between 80-100 miles per hour.

Thunderstorm Wind, Bradford

When
February 24, 7:40 AM EST
Where
Bradford County, 1.38 mi ESE of Lawtey
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.040, -82.060

Trees were blown down near 900 Block of NE 223rd Street.

Thunderstorm Wind, Marion

When
February 24, 8:50 AM EST
Where
Marion County, 1.38 mi S of Fellowship
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
29.230, -82.300

A large tree was blown down near the intersection of NW 39th Street and NW 110th Avenue.

Strong Wind, Inland Duval

When
February 24, 1:00 PM EST to 2:30 PM EST
Where
Inland Duval forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$15,000
Reported by
Emergency Manager

Non-thunderstorm winds gusts between 40-50 mph were measured across Duval County during the early afternoon which caused tree damage and some structure damage. Around 1300, an NWS employee reported a tree down and blocking Lem Turner Blvd just north of I-295. Around 1407, county EM reported a tree was blown down onto a power line near the 8500 Block of Davis Road. The power line caught fire and caused a mobile home fire. Around 1415, a tree fell on power lines near the 4300 Block of McGrits Blvd. Also around 1415, a mesonet site at the Jacksonville Beach Pier measured a wind gust to 42 mph, and at 1428 Naval Air Station Jacksonville along the St. Johns River measured a wind gust to 47 mph. The cost of damage was unknown but estimated for the event to be included in Storm Data. The estimated is likely underestimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616758, 616759, 616760, 616764, 616765, 616766, 616767.